Jump to content
riley wonder dog

phenomav .side effects etc

11 posts in this topic

hello,my lovely dog riley started having seizures last week ..after a trip to the vets phenomav was pescribed..he has changed so much personality wise and seems like a dog ive never met let alone owned and loved for 6 years .hes very unsteady. when he walks his back legs are wobbly and he drags them a bit..he weighs 40 kilos and is a mastiff what a difference a week makes from running flat out everywhere to just making it up 2 low steps to get onto the back verandah,,he takes 1 and a half tabs twice a day I wonder if I drop the dose to  1 tab twice a day he might be more with it so to speak..he seems really out of it with the 3 tabs a day,,,i wont call the vet I took him to as to be honest they seemed more interested in if I was able to pay the bill in full on the day than they were in my dogs health,,of course I could pay the bill but that made me a bit angry the old don't judge a book by its cover,anyway any advice you lovely pet owners can give me would be great,enjoy your day,,thanks

Share this post


Link to post
Share on other sites
tdierikx   

It may take time for your dog to get used to the Phenomav... or the dosage may need adjusting... I'd be calling the vet and checking with them before dropping his dosage.

 

Rear end weakness, lethargy, etc, are known side effects of Phenomav... but sometimes get somewhat better as the dog gets more used to the drug in their system.

 

Talk to your vet...

 

T.

Share this post


Link to post
Share on other sites

Ataxia is very normal, one of the most common initial side effects. He'll be feeling a bit out of it, the phenomav is acting directly on his basic brain function. There is another chance that his seizures are caused by something which is also changing his personality, something you can't diagnose without an MRI ..... but I wouldn't put him through that because there's normally nothing that can be done except worry you more. 

Be confident about getting a second opinion. I don't feel comfy second guessing your vet about changing doses.
Keep a daily diary for your vet's reference. If he has another seizure, film it if you are together enough to grab the phone (I understand that's hard) and time it. And I'm not sure if he had a full blood panel sent out to pathology but I'd be getting that done asap. And ask for some valium to have on hand. 

T it looks like I'm stalking you sorry :o 

Edited by Powerlegs
adding extras.
  • Like 2

Share this post


Link to post
Share on other sites
tdierikx   
29 minutes ago, Powerlegs said:

T it looks like I'm stalking you sorry :o 

But you are a good stalker to have Powerlegs... *grin*

 

T.

  • Like 1

Share this post


Link to post
Share on other sites

thanks for the feedback,riley seems a bit more with it today,i will go back and see the vet before I think about changing his dosage,I don't know whats in those tablets that make him stink so much when he farts I am sure he just wants me to move out of the shed so he can have it to himself,his plan might work ,haha thaks again.:)

  • Like 2

Share this post


Link to post
Share on other sites

:rofl: I'm not sure if farts are a common side effect. Peeeeewwwww. LOL But good to hear he's getting used to the drug. 

I do know post seizure can make them starving. Phenomav can cause excess eating and drinking, if he's gobbling his food with a lot of air and water try to slow him down. I'm not sure exactly if mastiffs are prone to bloat but if you start a new topic one of the giant breed people can help with advice. :)  

  • Like 1

Share this post


Link to post
Share on other sites

hello again ,you are right about being hungry my old mate rileys been licking his dog bowl clean hourly ,i dont leave food out for him during the day like biscuits etc. I   just give him  half a large can of food with 2 handfulls of kibble for breaky and same at dinner, the same time he gets medication and during the day (ive taken a month off to hang out with him and make sure hes ok)  i give him 1 or 2 briskett bones.. at least now he hasnt got the energy to bury them around the place and scoffs them down...Im sure he already misses going for his 6 klm run next to my pushbike two or three times a week  to keep him in shape..im going to have to throw myself over the handle bars once every so often just to remind myself what it was like as he wont be running anywhere anytime soon....enough rambling on from me anyway..enjoy the rest of the day.

  • Like 1

Share this post


Link to post
Share on other sites
Maddy   

Give the medication time. It can take months to get the dose right (controlling seizures adequately without causing excessive side effects) and it also takes time for them to get used to the medication. The ataxia should settle with time and if not, I'd be discussing dosages with your vet, rather than trying to muck around with it yourself, given you don't have any experience with the drug. If you don't have serum levels high enough, he'll tip over threshold and into a seizure. 

Probably worth mentioning that while the ataxia should settle and become barely noticeable, the appetite (at least in my experience) never goes away and you'll need to watch his weight.

Probably also worth mentioning that Phenomav straight up is fine and all, provided the cause is actually being investigated. If he has something else going on (liver shunt, infection, diabetes, pancreatic cancer or any of the other things that could cause seizures), AEDs will only mask symptoms of the underlying issue. Also worth getting serum peak/troughs done once he's settled a bit to see how much he needs to stay within therapeutic range, and that gives your vet better information to make dosage changes where needed.

Edited by Maddy
  • Like 2

Share this post


Link to post
Share on other sites

Yep, it takes 2-3weeks for drug to stabilise in the system and the side effects to start fading. You will probably go through it every time the dose is changed. They start off with a really low dose and chances are it will need to be increased until the right level is achieved.

 

Shock has been on phenomav and potassium bromide for a long time now and regularly trains and competes in agility and lives a perfectly normal life. Running in the park, swimming at the beach etc. She still has clusters of seizures every 6-8 weeks but is a normal dog in between.

 

If you are on FB, this group is wonderful and full of very knowledgeable people. Unfortunately it is the sort of disease that requires owners to do a lot of researching etc themselves as every case is so different that regular vets are never going to be able to keep up with all the latest info.

 

https://www.facebook.com/groups/CanineEpilepsy/

  • Like 1

Share this post


Link to post
Share on other sites

Thanks so much for taking the time to respond to my question..i took old riley to the vets and they dropped his dose down to one tablet twice a day and he has responded well..nearly back to his wierd self..thanks once again..enjoy your day.

  • Like 3

Share this post


Link to post
Share on other sites
On 17/03/2017 at 10:53 AM, Powerlegs said:

:rofl: I'm not sure if farts are a common side effect. Peeeeewwwww. LOL But good to hear he's getting used to the drug. 

I do know post seizure can make them starving. Phenomav can cause excess eating and drinking, if he's gobbling his food with a lot of air and water try to slow him down. I'm not sure exactly if mastiffs are prone to bloat but if you start a new topic one of the giant breed people can help with advice. :)  

Our Dog Buster has started on them and He clears the room sometimes the house lol 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×